Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Oxandrin??
Apr 11, 2005

Hi Dr. Frascino... I,ve benefited greatly from reading many of the answers you provide here and wanted to run my situation by you: I'm 40 and was diagnosed last sept. with a VL of 330,000 and a cd4 of 290 (likely inflated by a case of syphilis, which brought me to the Dr. initially...pretty unlucky for a guy who doesn't Get Around too much..) After 6 months on sustiva/Truvada my VL is undetectable & my cd4 around 700. I have never had an OI and have no noticeable side-effects from treatment, a great deal to be thankful for, all considered. I have always been slim; 5'8, 135, but shed about 10 lbs during my syphilis infection and have not been able to put it back on. My labs are fine, though my cholesterol is a bit high (up to 290...a problem I've been taking Lipitor for for 8 years with good control.) My Dr. just feels 125lbs. is simply not healthy and had suggested 2.5 mg of oxandrin twice a day. So, to summarize: Sustiva/Truvada, Lipitor (20mg) and Oxandrin. I guess I'm just a it anxious about all these meds and their possible effects. (mitochondrial Toxicity is #1....liver issues) and now, more negative impact on Cholesterol via Oxandrin. (Hair loss? mood?) any thoughts?

Response from Dr. Frascino

Hello,

Cholesterol tends to be a problem when your "good cholesterol" (HDL) is depressed and your "bad cholesterol" (LDL) is elevated. Your 290 number refers to your total cholesterol and is indeed higher than the current recommended upper limit of normal (200).

Your weight is a bit on the light side, especially if you are not going for that Karen Carpenter or super-model look. The first thing I would do is see an HIV-knowledgeable nutritionist to optimize your diet. This could also help your cholesterol problem. I would then review your exercise programs. Again, this could help with weight gain and push your good cholesterol up. Next, I would check your testosterone level and supplement with AndroGel if your free testosterone is low. Finally, if the above does not produce the results you want, Oxandrin, an oral anabolic agent, can be quite helpful in building lean body mass. As with all medications, you will have to be monitored for potential side effects. Yes, anabolic steroids can have a negative effect on lipid profiles, including cholesterol. However, this may be offset by diet, exercise and statins, like Lipitor. Hair loss and mood swings are generally not seen at low doses of anabolic agents. These types of side effects are more commonly seen with anabolics that have more of an "androgenic" (masculinizing) component than Oxandrin has.

Hope that helps! Good luck!

Dr. Bob


Previous
"Trial Tired, Etc..."
Next
Gay Mans Desease

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement